Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 248, NWS Louisville, KY

August 2, 2003Oldham County, Shelby County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Aug 2, 2003, 4:14 AM EDT for Oldham County, Shelby County, Kentucky. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2003, 4:14 AM EDT (08:14 UTC)
Expired
Aug 2, 2003, 5:00 AM EDT
In force
46 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

Counties Oldham County, KY, Shelby County, KY

The radar

The Louisville radar (KLVX), 62 km from the middle of the area, began a volume at 08:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.2 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2003-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 572 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2003-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
572 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1580 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

063 
WUUS53 KLMK 020814
SVRLMK
KYC185-211-020900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
414 AM EDT SAT AUG 2 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OLDHAM COUNTY IN NORTH CENTRAL KENTUCKY
  SHELBY COUNTY IN NORTH CENTRAL KENTUCKY

* UNTIL 500 AM EDT

* AT 411 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER PEWEE VALLEY...OR ABOUT 15 MILES EAST OF
  LOUISVILLE...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TODDS POINT...BALLARDSVILLE...LA GRANGE AROUND 420 AM EDT
  CHESTNUT GROVE...SHELBYVILLE AROUND 425 AM EDT
  WADDY AROUND 430 AM EDT
  CROPPER...PEYTONA AROUND 435 AM EDT

THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY DAMAGING WINDS.
IF YOU ARE IN THIS STORMS PATH...TAKE COVER IMMEDIATELY IN A STURDY
STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED
POWER LINES.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

LAT...LON 3813 8531 3817 8543 3827 8542 3832 8552
          3839 8562 3853 8536 3836 8533 3835 8508
          3812 8505

$$

JA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 4:00 AM EDT, 14 minutes earlier.

Area forecast discussion, Aug 2, 4:00 AM EDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
400 AM EDT SAT AUG 2 2003

AREA OF SHOWERS/THUNDERSTORMS MOVING ACROSS FA HAVE BEEN HOLDING
TOGETHER AS THEY MOVE EAST. PARTS OF THE AREA HAVE WEAKENED BUT
STRONGER CELLS HAVE CONTAINED HAIL AND WIND GUSTS. ANALYSES INDICATE
AREA OF NEGATIVE L.I.S HAVE BEEN MOVING EAST WITH STORMS. HAVE
ADJUSTED EARLY MORNING POPS TO ACCOUNT FOR STORMS CONTINUING TO HOLD
TOGETHER AS THEY MOVE INTO EASTERN PART OF FA.

MAIN FORECAST PROBLEMS THIS MORNING ARE THE EXTEND OF THUNDERSTORMS
THROUGH SUNDAY NIGHT...AND ITS EFFECT OF CLOUDS AND TEMPERATURES.

MODELS GENERALLY CONSISTENT WITH OVERALL PATTERN BUT WILL LEAN
TOWARD GFS THIS MORNING PER NCEP DISCUSSION.

...SHORT TERM (TODAY THROUGH TUESDAY)...

AS MENTIONED ABOVE WILL KEEP LIKELY POPS FOR EARLY MORNING THEN
DIMINISH FOR REST OF MORNING HOURS. WITH AFTERNOON HEATING
THUNDERSTORMS SHOULD BECOME MORE LIKELY. THUNDERSTORMS WILL BECOME
MORE WIDESPREAD DURING THE EVENING AND OVERNIGHT HOURS BEFORE
DIMINISHING TOWARD DAYBREAK. WILL INCREASE POPS INTO LIKELY CATEGORY
WITH UPPER LEVEL JET INFLUENCE AS UPPER LEVEL DIVERGENCE AREA
ASSOCIATED WITH JET MOVES OVER CENTRAL KENTUCKY. WILL KEEP
THUNDERSTORM CHANCES IN THE HIGH CHANCE CATEGORY ON SUNDAY AFTERNOON
AS FRONT PUSHES INTO FA. HOWEVER DRYING BEHIND THE FRONT WILL BRING
DIMINISHING CHANCES OF STORMS SUNDAY NIGHT. RAIN CHANCES FINALLY END
MONDAY NIGHT INTO TUESDAY AS UPPER TROUGH MOVES EAST OF FA.

CLOUDS AND SHOWERS WILL KEEP HIGH TEMPERATURES IN THE MID 80S ACROSS
MOST OF FA WITH SOME UPPER 80S ACROSS SOUTH CENTRAL KENTUCKY AND
LOWER 80S IN THE NORTHEAST NEAR LEX. MOS TEMPERATURES LOOK
REASONABLE AND HAVE KEPT TEMPERATURES WITHIN A FEW DEGREES OF
GUIDANCE...ALTHOUGH HAVE TRIMMED TEMPERATURES A FEW DEGREES...
ESPECIALLY IN THE NORTHEAST...TODAY DUE TO ONGOING CONVECTION AND
ANOTHER AREA OF SHOWERS/THUNDERSTORMS TO OUR WEST.

HAVE MADE LITTLE IF ANY CHANGES TO EXTENDED FOR NOW.

.LMK...NONE.

SCHOLZ
Hazardous weather outlook, Aug 1, 10:20 PM EDT, 5 hours 54 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-020945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1020 PM EDT FRI AUG 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TONIGHT.

AN UPPER LEVEL DISTURBANCE WILL REMAIN NEARLY STATIONARY ACROSS
MINNESOTA AND WISCONSIN THROUGH EARLY NEXT WEEK. THIS SYSTEM WILL BE
RESPONSIBLE FOR SCATTERED THUNDERSTORMS ACROSS THE OUTLOOK AREA
OVERNIGHT. SOME OF THE STRONGER STORMS MAY PRODUCE GUSTY WINDS,
HAIL, AND PERIODS OF HEAVY RAIN. THE STORM PREDICTION CENTER HAS
INDICATED THAT A SLIGHT RISK OF SEVERE STORMS EXISTS SOUTH CENTRAL
INDIANA AND NORTH CENTRAL KENTUCKY.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY.

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THROUGH
MONDAY AND AGAIN THURSDAY AND FRIDAY WITH THE STRONGEST STORMS
EXPECTED SATURDAY. SOME STORMS WILL PRODUCE HAIL, GUSTY WINDS, AND
HEAVY RAIN. ALL THUNDERSTORMS ARE CAPABLE OF PRODUCING DANGEROUS
CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED SATURDAY AFTERNOON AND EVENING.

In the hours before

Local storm report, Aug 2, 3:04 AM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
304 AM EDT SAT AUG 2 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0209 AM    BEAVER DAM                KY    MPH TSTM WIND GUST
08/02/03   OHIO                           SEVERAL TREES BLOWN DOWN

RL
Local storm report, Aug 2, 3:28 AM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
328 AM EDT SAT AUG 2 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0209 AM    BEAVER DAM                KY    MPH TSTM WIND GUST
08/02/03   OHIO                           SEVERAL TREES BLOWN DOWN

0315 AM    BOWLING GREEN             KY   .75 INCH HAIL
08/02/03   WARREN

RL
Local storm report, Aug 2, 4:03 AM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
403 AM EDT SAT AUG 2 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 AM    HARDINSBURG               KY    MPH TSTM WIND GUST
08/02/03   BRECKINRIDGE                   POWER LINES DOWN

RL

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 2:53 AM EDTSevere Thunderstorm WarningLMKBreckinridge, Edmonson, Grayson37 min
Aug 2, 3:27 AM EDTSevere Thunderstorm WarningLMKAllen, Barren, Edmonson33 min
Aug 2, 4:04 AM EDTSevere Thunderstorm WarningLMKJefferson26 min
Aug 2, 4:36 AM EDTSevere Thunderstorm WarningLMKFranklin39 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.